Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

What kind of damage has been done by taking twenty OTC sleeping pills ?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11732 Questions
my father can not sleep. he has for months now taken 20 pills -over the counter sleep aides., what kind of damage has he created
Posted Mon, 30 Apr 2012 in Sleep Disorders
Answered by Dr. Rakhi Tayal 38 minutes later
Thanks for posting your query.
Insomnia is commonly caused due to stress and anxiety. There are other factors also which are responsible for insomnia. The over the counter sleep aids are comparatively mild in nature and their efficacy has not been proven. I encourage you to consult a doctor for both evaluation and to avail stronger prescription medications if over the counter medications are not helpful.
If the insomnia is long standing then medical treatment is needed. You need to consult your physician to find out if he is having difficulty in falling asleep or there is early morning insomnia. After ruling out all the organic causes he can prescribe your father a mild sedative with minimal day time sedation best suitable for him.
He can try these simple measures to help himself fall asleep-
1.Practice relaxation exercises like yoga, breathing exercises.
2. Take the milk of XXXXXXX seeds at night before going to bed.
3.Indulge in mild exercise during the day.
4.Stick to a regular sleeping schedule.
5. Try hot foot bath before going to sleep.
6. Decrease intake of tea and coffee specially do not take caffeine after 4.00 PM
7.Try to go to bed at the same time every night, and get up at the same time each morning. This includes weekends.
8. Block out surrounding environmental noise.
9.Avoid napping in the afternoon.
Hope this answers your query. I will be glad to answer the follow up queries that you have.
Wishing you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor